Alert archive / South Dakota / Tornado Warnings in 2025
Tornado Warning 17, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at Jul 28, 2025, 8:55 PM CDT for Lincoln County, Turner County, Union County, South Dakota. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2025, 8:55 PM CDT (01:55 UTC)
- Expired
- Jul 28, 2025, 9:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Lincoln County, SD, Turner County, SD, Union County, SD
The radar
The Sioux Falls radar (KFSD), 52 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 8:59 PM CDT | TSTM WND DMG | 6 N Beresford, SD | 200-foot cell tower was destroyed by winds estimated at least 90 mph. |
| Jul 28, 9:02 PM CDT | TSTM WND DMG | Alcester, SD | Tree and powerline damage. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 3:46 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4293 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1480 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
The text
As transmitted.
230
WFUS53 KFSD 290155
TORFSD
SDC083-125-127-290230-
/O.NEW.KFSD.TO.W.0017.250729T0155Z-250729T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
855 PM CDT Mon Jul 28 2025
The National Weather Service in Sioux Falls has issued a
* Tornado Warning for...
Southern Lincoln County in southeastern South Dakota...
East central Turner County in southeastern South Dakota...
Northern Union County in southeastern South Dakota...
* Until 930 PM CDT.
* At 855 PM CDT, severe thunderstorms capable of producing both
tornadoes and extensive straight line wind damage were located near
Davis, or 12 miles northwest of Beresford, moving east at 60 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* These dangerous storms will be near...
Beresford around 900 PM CDT.
Newton Hills State Park around 905 PM CDT.
Hudson around 910 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Hawarden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 4291 9654 4306 9681 4309 9681 4309 9685
4320 9705 4334 9696 4330 9659 4326 9655
4323 9657 4321 9647 4311 9644 4307 9646
4304 9651 4300 9649
TIME...MOT...LOC 0155Z 290DEG 53KT 4323 9692
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Meyers2 follow-up statements
573
WWUS53 KFSD 290205
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
905 PM CDT Mon Jul 28 2025
SDC125-290214-
/O.CAN.KFSD.TO.W.0017.000000T0000Z-250729T0230Z/
Turner SD-
905 PM CDT Mon Jul 28 2025
...THE TORNADO WARNING FOR EAST CENTRAL TURNER COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern South Dakota. A Severe Thunderstorm Watch also remains
in effect until 100 AM CDT for northwestern Iowa.
&&
LAT...LON 4312 9688 4333 9687 4329 9658 4326 9655
4323 9657 4321 9647 4311 9644 4307 9646
4304 9651 4300 9649 4293 9653 4308 9681
4309 9681 4309 9683
TIME...MOT...LOC 0204Z 285DEG 58KT 4319 9673
$$
SDC083-127-290230-
/O.CON.KFSD.TO.W.0017.000000T0000Z-250729T0230Z/
Lincoln SD-Union SD-
905 PM CDT Mon Jul 28 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR SOUTHERN
LINCOLN AND NORTHEASTERN UNION COUNTIES...
At 904 PM CDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located 7 miles
west of Newton Hills State Park, or 7 miles north of Beresford,
moving east at 65 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
These dangerous storms will be near...
Hudson and Newton Hills State Park around 910 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 4312 9688 4333 9687 4329 9658 4326 9655
4323 9657 4321 9647 4311 9644 4307 9646
4304 9651 4300 9649 4293 9653 4308 9681
4309 9681 4309 9683
TIME...MOT...LOC 0204Z 285DEG 58KT 4319 9673
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Meyers786
WWUS53 KFSD 290228
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
928 PM CDT Mon Jul 28 2025
SDC083-127-290238-
/O.EXP.KFSD.TO.W.0017.000000T0000Z-250729T0230Z/
Lincoln SD-Union SD-
928 PM CDT Mon Jul 28 2025
...THE TORNADO WARNING FOR SOUTHERN LINCOLN AND NORTHEASTERN UNION
COUNTIES WILL EXPIRE AT 930 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However, gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern South Dakota. A Severe Thunderstorm Watch also remains
in effect until 100 AM CDT for northwestern Iowa.
&&
LAT...LON 4312 9688 4333 9687 4329 9658 4326 9655
4323 9657 4321 9647 4311 9644 4307 9646
4304 9651 4300 9649 4293 9653 4308 9681
4309 9681 4309 9683
TIME...MOT...LOC 0228Z 270DEG 53KT 4307 9630
$$
MeyersWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jul 28, 6:29 PM CDT, 2 hours 26 minutes earlier. Its key messages:
- Severe weather outbreak expected late this afternoon into the evening. A few supercells in central SD will likely transition into a line and bring hurricane force winds to the area.
- More thunderstorms possible again Tuesday night into Wednesday. While isolated severe storms are possible, widespread severe weather is not anticipated.
- A period of mainly below normal temperatures is expected Wednesday into the weekend.
Area forecast discussion, Jul 28, 6:29 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
629 PM CDT Mon Jul 28 2025
.KEY MESSAGES...
- Severe weather outbreak expected late this afternoon into the
evening. A few supercells in central SD will likely transition
into a line and bring hurricane force winds to the area.
- More thunderstorms possible again Tuesday night into
Wednesday. While isolated severe storms are possible,
widespread severe weather is not anticipated.
- A period of mainly below normal temperatures is expected
Wednesday into the weekend.
&&
.DISCUSSION...
Issued at 241 PM CDT Mon Jul 28 2025
A surface front will continue to settle south late this afternoon
and by late afternoon be in place from roughly Winner north towards
Chamberlain and Mitchell into northeast SD. At the same time more
unstable low level air that was pushed south this morning by the
outflow is surging north and will allow for a very unstable
environment across areas near and south of I-90. This front will
likely serve as a focus for thunderstorm development with the
potential for a few supercells. Model soundings hinting at about
4000 to 5000 J/kg CAPE providing ample energy to any updrafts that
form. Low level inflow from the south and southeast from about 850
mb to the surface will provide some low level shear that could
support an isolated tornado or two along with the threat for hail to
the size of tennis balls as well as winds to 75 mph. The best chance
for this will be from about 5 pm to 8 pm. Around 8 pm, a seasonally
strong upper level jet around 50 to 80 knots will settle southward
and increase large scale shear which should aid in producing
increasingly strong linear system capable of producing wind gusts of
80 to 90 mph as the storms move eastward. Embedded QLCS tornado
potential will exist, but the surface to 3 km wind shear vectors
running about 20-30 knots from the west and southwest are just
marginal for this threat. As this system becomes linear near and
east of highway 81 the threat for larger hail decreases as wind
becomes the highest threat. The latest HRRR coming more in line with
this linear threat vs. the more disorganized clusters the model was
hinting at earlier.
It should be noted that there is still some disagreement amongst the
short term, high resolution models. Most suggest severe weather, but
a bit more disorganized and never quite developing a solid linear
system. All models continue to indicate severe thunderstorms however
so it continues to looks like a busy evening ahead. The latest HRRR
is now coming around to a more linear system.
While the convective complex that develops this evening will likely
push much of the instability southward, another weak mid level
shortwave will move into the area Tuesday afternoon and evening.
With the 925-850 mb boundary near the Missouri River towards I-90 a
few stronger updrafts could produce locally heavy rain and isolated
severe weather. Confidence is moderate to low as this activity will
be somewhat dependent upon this evenings activity.
Ridging to the west and weak northwest flow aloft will aid in
supporting a period of below normal temperatures from about
Wednesday into Sunday. Lows will generally be in the 50s to lower
60s with highs in the 70s to lower 80s. While the predictability of
any of the smaller waves is pretty low there is some general
agreement that later in the period towards Saturday and Sunday the
chances for showers and thunderstorms will increase as upper level
ridging pushes east and westerly flow increases.
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 628 PM CDT Mon Jul 28 2025
A mix of VFR to MVFR as strong to severe thunderstorms approach from
the west. Expect ceilings to degrade to MVFR to IFR under the
stronger storms. These storms will be capable of producing very
strong wind gusts in excess of 70 mph, hail to the size of golf
balls, heavy down pours, and a few tornadoes. As these storms track
east across the region we expect they will grow into a large linear
system that will transition to more of a wind threat. Gusts of 80-90
mph are possible. The storms quickly move east by early Wednesday
morning.
Ceilings will remain MVFR as some fog and low stratus form behind
the storms. Conditions improve as we approach mid-day and the clouds
begin to break up.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Extreme Heat Warning until 8 PM CDT this evening for SDZ050-
052>055-057>071.
Heat Advisory until 8 PM CDT this evening for SDZ038>040-056.
MN...Extreme Heat Warning until 8 PM CDT this evening for MNZ098.
Heat Advisory until 8 PM CDT this evening for MNZ071-072-080-
081-089-090-097.
IA...Extreme Heat Warning until 8 PM CDT this evening for
IAZ001>003-012>014-020>022-031-032.
NE...Extreme Heat Warning until 8 PM CDT this evening for NEZ013-
014.
&&
DISCUSSION...08
AVIATION...AJPHazardous weather outlook, Jul 28, 5:13 PM CDT, 3 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 513 PM CDT Mon Jul 28 2025 SDZ038-039-050-052>054-057>060-063>065-068-292215- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison- Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme- 513 PM CDT Mon Jul 28 2025 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Scattered supercells will be possible between 4 pm and 8 pm this evening. Isolated tornadoes, hail to the size of tennis balls and wind gusts to 75 mph are all possible. As the storms grow and merge this evening, a linear system becomes more likely with the strongest storms shifting east towards Interstate 29 by mid evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Storms chances continue Tuesday night into Wednesday. A few storms could be strong to severe with damaging winds and large hail, in addition to locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-055-056-061-062-066-067-069>071-292215- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-McCook-Minnehaha- Turner-Yankton-Union- 513 PM CDT Mon Jul 28 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Severe storms in the form of a line become likely this evening across much of the area with wind gusts of 80 to 90 mph, isolated tornadoes and hail to the size of half dollars the main threats. The highest threat for storms near and east of Interstate 29 will be from about 8 pm to midnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Storms chances continue Tuesday night into Wednesday. A few storms could be strong to severe with damaging winds and large hail, in addition to locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, Jul 28, 8:28 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
828 PM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM Non-Tstm Wnd Gst 3 S Scotland 43.10N 97.72W
07/28/2025 M63 MPH Bon Homme SD Mesonet
Mesonet station DVI02596 Scotland.
0740 PM Non-Tstm Wnd Gst 4 NE Dante 43.08N 98.13W
07/28/2025 M60 MPH Charles Mix SD Mesonet
Mesonet station 324 SD RWIS WAGNER.
&&Local storm report, Jul 28, 8:39 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
839 PM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM Tstm Wnd Gst 3 S Scotland 43.10N 97.72W
07/28/2025 M63 MPH Bon Homme SD Mesonet
Corrects previous non-tstm wnd gst report
from 3 S Scotland. Mesonet station DVI02596
Scotland.
&&
TRMLocal storm report, Jul 28, 8:40 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
840 PM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM Tstm Wnd Gst 4 NE Dante 43.08N 98.13W
07/28/2025 M60 MPH Charles Mix SD Mesonet
Corrects previous non-tstm wnd gst report
from 4 NE Dante. Mesonet station 324 SD RWIS
WAGNER.
&&
TRMLocal storm report, Jul 28, 8:47 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
847 PM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM Tstm Wnd Gst 6 NNE Monroe 43.56N 97.16W
07/28/2025 M64 MPH McCook SD Mesonet
Personal weather station.
&&
TRMLocal storm report, Jul 28, 8:49 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
849 PM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM Tstm Wnd Gst Irene 43.08N 97.16W
07/28/2025 M66 MPH Turner SD Mesonet
Personal weather station.
&&
TRMLocal storm report, Jul 28, 8:53 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
853 PM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM Tstm Wnd Gst 4 NNE Tea 43.50N 96.81W
07/28/2025 M60 MPH Minnehaha SD Mesonet
Personal weather station.
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:08 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Hanson, Miner, Sanborn | 52 min |
| Jul 28, 7:24 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 51 min |
| Jul 28, 7:47 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Hutchinson, McCook, Turner | 43 min |
| Jul 28, 7:55 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Clay, Hutchinson, Lincoln, Turner, Union and 1 more | 65 min |
| Jul 28, 8:28 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Hutchinson, Lincoln, McCook, Minnehaha, Turner | 47 min |
| Jul 28, 8:46 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 44 min |
| Jul 28, 8:52 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Union | 38 min |
| Jul 28, 9:11 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner, Yankton | 17 min |
| Jul 29, 8:12 AM CDT | River Flood Warning | FSD | Brookings | 6 days |
| Jul 29, 2:29 PM CDT | Flood Watch | FSD | Union | 11 hr |
| Jul 29, 4:52 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 53 min |
| Jul 29, 5:19 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 41 min |
| Jul 29, 5:34 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 41 min |
| Jul 29, 5:44 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 46 min |
| Jul 29, 5:56 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Gregory | 49 min |
| Jul 29, 6:13 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 17 min |
| Jul 29, 6:19 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Charles Mix, Davison, Douglas, Gregory | 41 min |
| Jul 29, 6:42 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Miner, Sanborn | 48 min |
| Jul 29, 6:45 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Davison, Douglas, Hanson, Hutchinson | 45 min |
| Jul 29, 6:59 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Charles Mix, Davison, Douglas, Gregory | 25 min |
Nearby
Tornado Warnings in South Dakota, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.